Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Neumann problems with indefinite and unbounded potential and concave terms


Authors: Nikolaos S. Papageorgiou and Vicenţiu D. Rădulescu
Journal: Proc. Amer. Math. Soc. 143 (2015), 4803-4816
MSC (2010): Primary 35J20; Secondary 35J60, 58E05
DOI: https://doi.org/10.1090/proc/12600
Published electronically: April 10, 2015
MathSciNet review: 3391038
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a semilinear parametric Neumann problem driven by the negative Laplacian plus an indefinite and unbounded potential. The reaction is asymptotically linear and exhibits a negative concave term near the origin. Using variational methods together with truncation and perturbation techniques and critical groups, we show that for all small values of the parameter the problem has at least five nontrivial solutions, four of which have constant sign.


References [Enhancements On Off] (What's this?)

  • [1] Sergiu Aizicovici, Nikolaos S. Papageorgiou, and Vasile Staicu, Degree theory for operators of monotone type and nonlinear elliptic equations with inequality constraints, Mem. Amer. Math. Soc. 196 (2008), no. 915, vi+70. MR 2459421 (2010c:47211), https://doi.org/10.1090/memo/0915
  • [2] Antonio Ambrosetti, Haïm Brezis, and Giovanna Cerami, Combined effects of concave and convex nonlinearities in some elliptic problems, J. Funct. Anal. 122 (1994), no. 2, 519-543. MR 1276168 (95g:35059), https://doi.org/10.1006/jfan.1994.1078
  • [3] Antonio Ambrosetti and Paul H. Rabinowitz, Dual variational methods in critical point theory and applications, J. Functional Analysis 14 (1973), 349-381. MR 0370183 (51 #6412)
  • [4] Haïm Brezis and Louis Nirenberg, $ H^1$ versus $ C^1$ local minimizers, C. R. Acad. Sci. Paris Sér. I Math. 317 (1993), no. 5, 465-472 (English, with English and French summaries). MR 1239032 (94g:49044)
  • [5] Francisco Odair de Paiva and Eugenio Massa, Multiple solutions for some elliptic equations with a nonlinearity concave at the origin, Nonlinear Anal. 66 (2007), no. 12, 2940-2946. MR 2311647 (2008k:35171), https://doi.org/10.1016/j.na.2006.04.015
  • [6] Leszek Gasiński and Nikolaos S. Papageorgiou, Pairs of nontrivial solutions for resonant Neumann problems, J. Math. Anal. Appl. 398 (2013), no. 2, 649-663. MR 2990090, https://doi.org/10.1016/j.jmaa.2012.09.034
  • [7] Dumitru Motreanu and Nikolaos S. Papageorgiou, Existence and multiplicity of solutions for Neumann problems, J. Differential Equations 232 (2007), no. 1, 1-35. MR 2281188 (2007h:35046), https://doi.org/10.1016/j.jde.2006.09.008
  • [8] D. Motreanu and N. S. Papageorgiou, Multiple solutions for nonlinear Neumann problems driven by a nonhomogeneous differential operator, Proc. Amer. Math. Soc. 139 (2011), no. 10, 3527-3535. MR 2813384 (2012c:35166), https://doi.org/10.1090/S0002-9939-2011-10884-0
  • [9] Dimitri Mugnai and Nikolaos S. Papageorgiou, Resonant nonlinear Neumann problems with indefinite weight, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 11 (2012), no. 4, 729-788. MR 3060699
  • [10] Nikolaos S. Papageorgiou and Sophia Th. Kyritsi-Yiallourou, Handbook of applied analysis, Advances in Mechanics and Mathematics, vol. 19, Springer, New York, 2009. MR 2527754 (2010g:49001)
  • [11] Nikolaos S. Papageorgiou and Vicenţiu D. Rădulescu, Semilinear Neumann problems with indefinite and unbounded potential and crossing nonlinearity, Recent trends in nonlinear partial differential equations. II. Stationary problems, Contemp. Math., vol. 595, Amer. Math. Soc., Providence, RI, 2013, pp. 293-315. MR 3156380, https://doi.org/10.1090/conm/595/11801
  • [12] N. S. Papageorgiou and V. D. Rădulescu, Coercive and noncoercive nonlinear Neumann problems with an indefinite potential, submitted.
  • [13] Kanishka Perera, Multiplicity results for some elliptic problems with concave nonlinearities, J. Differential Equations 140 (1997), no. 1, 133-141. MR 1473857 (99e:35070), https://doi.org/10.1006/jdeq.1997.3310
  • [14] Patrizia Pucci and James Serrin, The maximum principle, Progress in Nonlinear Differential Equations and their Applications, 73, Birkhäuser Verlag, Basel, 2007. MR 2356201 (2008m:35001)
  • [15] Xu Jia Wang, Neumann problems of semilinear elliptic equations involving critical Sobolev exponents, J. Differential Equations 93 (1991), no. 2, 283-310. MR 1125221 (92j:35072), https://doi.org/10.1016/0022-0396(91)90014-Z

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 35J20, 35J60, 58E05

Retrieve articles in all journals with MSC (2010): 35J20, 35J60, 58E05


Additional Information

Nikolaos S. Papageorgiou
Affiliation: Department of Mathematics, National Technical University, Zografou Campus, Athens 15780, Greece
Email: npapg@math.ntua.gr

Vicenţiu D. Rădulescu
Affiliation: Department of Mathematics, Faculty of Sciences, King Abdulaziz University, P.O. Box 80302, Jeddah 21589, Saudi Arabia – and – Institute of Mathematics “Simion Stoilow” of the Romanian Academy, P.O. Box 1-764, 014700 Bucharest, Romania
Email: vicentiu.radulescu@math.cnrs.fr

DOI: https://doi.org/10.1090/proc/12600
Keywords: Concave nonlinearity, indefinite and unbounded potential, resonance, Harnack inequality, regularity theory, local minimizers
Received by editor(s): February 3, 2014
Received by editor(s) in revised form: August 2, 2014
Published electronically: April 10, 2015
Communicated by: Catherine Sulem
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society